The Dangers of Mixing Klonopin and Alcohol

in Addiction
Morgan Metzger
Published May 26, 2021
klonopin and alcohol

After a stressful day or a stressful event, people often like to relax and unwind by having a few drinks. Alcohol works in the brain to cause the release of endorphins, helping people feel relaxed and euphoric. It also has an anesthetic effect that helps numb the stress of the day. Klonopin, the brand name for clonazepam, can have similar relaxing, euphoric effects. Sometimes, people will take Klonopin while drinking alcohol to increase these feelings, but this can be a dangerous, even life-threatening combination.

What Is Klonopin?

Klonopin is a benzodiazepine, a class of medication that includes Valium, Ativan, and Xanax. It is approved for the treatment of panic disorder and seizure disorders. Klonopin is also used to help people who have difficulty sleeping and to treat alcohol withdrawal. It is available in a tablet or wafer form. It can only be obtained legally with a prescription, and it is a Class IV drug

The Numbers Do Not Lie: The Deadly Consequences

The Food and Drug Administration (FDA) and CDC analyzed 2010 data for substance use–related ER visits in the United States and drug-related deaths that involved opioid pain relievers (OPRs) and alcohol or benzodiazepines and alcohol in 13 states. Findings indicate that alcohol was involved in 27.2% of the benzodiazepine drug misuse-related ER visits and 21.4% of the benzodiazepine drug-related deaths. 

What Makes Klonopin and Alcohol Such a Dangerous Combination

Klonopin and alcohol are both central nervous system depressants (CNS), meaning that they slow down activity in the brain and spinal cord. This leads to a slowing of the heart rate and breathing and decreased mental alertness. Drinking alcohol and taking Klonopin together can increase the effects of both substances. Mixing the two can lead to increased CNS depression to the point where a person stops breathing. 

Risk of Aspiration

Aspiration is a risk of mixing Klonopin and alcohol, and it can be fatal. These substances can cause the muscles that control the epiglottis to react slowly or not at all. When a person vomits and the epiglottis does not protect the Larynx, the food and acid from the stomach can go down the larynx and into the lungs. This can trigger an infection in the lungs that can lead to fatal pneumonia. If Klonopin is taken while drinking alcohol, this slowing or paralyzing effect on the muscles controlling the epiglottis could be increased. A person could also choke on the vomit due to the suppressed gag reflex.

Warning Signs of Overdose

If there is a chance that someone has been drinking and taking Klonopin, it is essential to know the signs of overdose. These include:

  • Confusion or stupor
  • Difficulty staying awake
  • Slowed breathing
  • Irregular breathing
  • Dilated pupils
  • Bluish lips
  • Seizures
  • Clammy skin
  • Vomiting
  • Dulled reflexes
  • Decreased body temperature

It is crucial to get help as soon as possible if someone shows signs of an overdose by calling 911 or the poison control center. A person who has overdosed should not be left alone. Someone should remain with the person until help arrives and be prepared to give the paramedics as much information as possible. The person who has overdosed should be rolled on their side, so if they vomit, they will not choke. If they have a seizure, their head should be protected.

Treatment for Klonopin and Alcohol Dependence

Both Klonopin and alcohol are highly addictive, yet many people still underestimate their power. Many people who take Klonopin do so due to medical issues. They think the medication is perfectly safe because it is prescribed by a doctor. Many of those who use Klonopin recreationally do it without a full understanding of how the drug works and just how addictive it can be. 

Drinking alcohol is woven tightly into our culture, and despite its adverse health effects, many people still do not recognize the dangers of alcohol. With these societal attitudes toward these substances, it is no wonder many people do not understand the increased risk when Klonopin and alcohol are mixed. 

The first step in treatment for co-occurring Klonopin and Alcohol dependence is medical detox. This process is a crucial first step on the recovery journey. It can be done safely and comfortably at Gallus Medical Detox Centers. Once the substances are out of a person’s system and they are stable, it is time to take the next steps. On any journey, it helps to have a map. That is why every patient will get an aftercare plan to help maintain their newfound sobriety.

It is hard enough for people to get sober when they use one substance, so recovery may seem impossible when more than one substance is involved. However, Gallus Medical Detox Centers are the gold standard in addiction medicine. We can help patients with polysubstance use discover a new life in recovery. The first step is a safe medical detox at one of our private, upscale, state-of-the-art locations. At Gallus Medical Detox Centers, our patients discover the dignity in healing from substance use disorders. Our empathic and compassionate staff are experts and have years of emergency, critical care, and addiction medicine experience. Our evidence-based, up-to-date IV and oral medication protocols allow us to treat withdrawal symptoms rapidly and safely while keeping our patients comfortable. When it is time to take the next steps, our patients receive aftercare plans that help pave the way for a successful recovery. Call Gallus Medical Detox Centers at (866) 296-5242 for more information.